Police fear a bad batch of illicit drugs is responsible for a man’s death and more than 20 hospitalisations in Melbourne’s inner south-east this weekend.
It is believed those in hospital ingested the MDMA while at nightclubs in the Chapel Street precinct at South Yarra.
Detective Senior Sergeant David Newman said people aged in their teens up to their mid-thirties started to fall ill on Friday night and a man, 30, died on Saturday after taking what police believe to have been MDMA.
“One person is in a stable condition, all of the others did require different levels of hospitalisation, and there’s also an investigation into a fatality that occurred on the Saturday morning in relation to a drug overdose,” he said.
Police said a 30-year-old man was arrested on Sunday morning and he will be charged with drugs offences.
“He was found in possession of some capsules of MDMA and an amount of cash, he’s been … interviewed,” Detective Senior Sergeant Newman said.
“He will be charged with trafficking a drug of dependence, possession of drug of a dependence and possession of proceeds of crime.”
The man will face an out of sessions court hearing.
Heightened risk of a bad reaction to MDMA: police
Detective Senior Sergeant Newman said he believed the drugs would have be distributed more widely than just Chapel Street.
“Obviously things have centred around that Chapel Street entertainment precinct area, but that’s not going to preclude it from being around the CBD,” he said.
“As we know this sort of drug, when we get a batch like this is comes through the tentacles of the drug dealing world [and] they aren’t going to be confined to one area, they’re going to spread out and we don’t really know where it’s going to become evident next.”
He warned people that there was a heightened risk of a bad reaction to MDMA on the streets at the moment.
“Be careful what you’re taking, avoid taking anything if you can, and if you or one of your friends has taken something and you do have an adverse effect, call the emergency services immediately.”